Pennsylvania, 2017

Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017

June 23 to 24, 2017 · NWS PBZ · 44 events in 6 counties and zones

Remnants of tropical storm Cindy interacted with a southward moving cold front in the afternoon of June 23rd. In addition to heavy rain and flooding concerns, especially with saturated antecedent conditions in several locations in southwest PA, severe thunderstorms were also possible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of tropical storm Cindy interacted with a southward moving cold front in the afternoon of June 23rd. In addition to heavy rain and flooding concerns, especially with saturated antecedent conditions in several locations in southwest PA, severe thunderstorms were also possible. There were numerous reports of trees down across much of northern West Virginia, southwestern Pennsylvania, and even Garrett county, Maryland with reports of flooding in some of the same locations, as 2-4 inches of rain were reported through the evening. There also was enough low level shear to support a non-zero tornado threat, which did materialize across southwest PA and northern WV. One EF-1 tornado was confirmed in Washington county, PA, and two tornadoes, an EF-0 and EF-1, were confirmed in Monongalia county, WV. Fayette County, PA also declared a state of emergency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 7:57 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 7:57 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
857 AM EDT Fri Jun 23 2017

.SYNOPSIS...
Downpours are possible through tonight with a tropical airmass
in place. A cold front sweeping through early Saturday will
return comfortable humidity levels by the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm rain process in full effect this morning. One area of rain
is almost through with a break then another round this afternoon.
Our radar is now in a tropical Z/R relationship. No changes to
the forecast as its in good shape with radar trends. Previous
discussion follows:

Rain showers associated with an upper-level shortwave are
moving through eastern OH and southwestern PA. These light to
moderate showers will slide northeast this morning following the
shortwave, bolstered by mid-level speed convergence and upper-
level divergence. This rain will continue to pre-condition much
of the Flash Flood Watch area with a quarter to half an inch of
rain, before the heavier rain chances arrive later today. With
many locations in Indiana and Armstrong Counties still impacted
by yesterday's flash flooding including many road closures, an
Areal Flood Warning will be in effect through tonight.

This morning will feature a break in the widespread rain as the
initial wave moves east. At this point the remnants of T.S.
Cindy will be slowly moving through the lower Ohio Valley and
the cold front descending through the southern Great Lakes.
Showers and thunderstorms are expected Friday afternoon/evening
everywhere as the converging systems begin to phase near the
local forecast area. Strong ascent will meet a moisture-rich
environment to the tune of 2" or greater PWAT values. Increasing
850mb flow into deep warm cloud depths nearing 13kft will be
plenty sufficient to support tropical rain rates...causing very
heavy rainfall at times. To prepare for this, the local WSR-88D
has been modified to a tropical Z/R relationship.

High surface dewpoints will continue to fuel modest instability
with SB CAPE values progged in the 1000-1500 J/kg range. This,
along with moderate shear through the mid-levels should be
sufficient for thunderstorm development with a few strong to
severe possible. Freezing levels will be lofty, so the primary
threat will remain convective wind damage, but some veering in
the lowest 200mb and relatively low LCLs reveals that an
isolated tornado cannot be ruled out. The forecast area is
currently blanketed by a marginal risk from SPC, and a small
area of slight risk extending into our southern counties.
Possibility of severe weather would likely expand if more
clearing across our southern counties is achieved.

With very high dewpoints in place and expansive cloud deck
expected, temperatures won't range wildly over the next 24
hours. Highs today will be near or a few degrees below average,
but the muggy conditions will prevail.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Instability will lessen heading into the evening which will
decrease the severe threat, however, another period of moderate
rain still looks likely Pittsburgh along and ahead of the
aforementioned cold front and under the right-rear quadrant of
the jet. By Saturday morning precipitation should be east of the
ridges as drier air moves in behind the front. Saturday should
be noticeably more comfortable with highs in the upper 70s and
lower humidity. Benign weather can be expected Saturday night
with high pressure.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sfc high pressure will remain largely in control on Sunday,
however, a shortwave passing to the north could result in
scattered precipitation along and north of I-80 during the
afternoon. A stronger shortwave will deepen the eastern CONUS
longwave trough on Monday...maintaining slightly below normal
temperatures and return chances of precipitation during the
afternoon through Tuesday morning. Upper ridging will follow...
bringing temperatures back to their normal location and
returning dry weather.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Most ports dropping to at least low MVFR this morning as the
low-levels saturate. An upper-level shortwave trough is
spreading light to moderate rain northeast. Most ports will
hover between low MVFR and IFR this morning with little gains
made through early afternoon.

Restrictions will likely continue through Friday as the
remnants of Tropical Storm Cindy merge with an approaching cold
front. Showers, thunderstorms, and low ceilings will be common
Friday afternoon through the evening. Low ceilings will once
again plague the region tonight as the front makes its way
across the area.

Wind will remain WSW through the period, with gusts expected
Friday afternoon.

.OUTLOOK...
Widespread restrictions are likely through Saturday morning with
the passage of a cold front.

&&

.HYDROLOGY...
A flash flood watch has been issued for areas along and south
of interstate 70. In addition, Allegheny, Armstrong and Indiana
counties have been included, due to very low flash flood
guidance.

Meteorologically values all point to high water issues with
PWATS over two inches, warm cloud depths above 13KFT, and a
strong low level jet. GEFS M-Climate values are near or at
record levels for PWATS on return interval, and climate
anomaly.

Widespread 1.5" to 2.5" through tonight could lead to strong
rises on the Monongahela, Cheat and Ohio Rivers and their
tributaries. Slightly less is expected north of the Watch area,
but the Allegheny basin could still see a widespread 1" to 2".

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ057>059-068-069.
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
     073>076.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
     509>514.

&&
Hazardous weather outlook, Jun 23, 2:46 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
346 AM EDT Fri Jun 23 2017

MDZ001-OHZ057>059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021-509>514-240800-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
346 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the Flash Flood Watch, isolated strong to severe
thunderstorms are possible with damaging wind the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-WVZ001-240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-
346 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected today and tonight. Isolated
strong to severe thunderstorms are possible today with damaging wind
and heavy rainfall the primary threats. Heavy rainfall could cause
local high water problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 23, 8:49 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
949 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     HEAVY RAIN       STONEBORO               41.34N  80.11W
06/23/2017  M1.30 INCH       MERCER             PA   PUBLIC

            HEAVY RAIN DURING THE PAST 2 HOURS

&&

EVENT NUMBER PBZ1701657

JD

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 20 flash flood, 2 flood, 1 tornado. Local standard time, as filed.

Flood, Indiana

When
June 23, 10:20 AM EST to 8:30 PM EST
Where
Indiana County, 0.69 mi S of Shelocta to 0.69 mi SSE of Shelocta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.660, -79.300

Emergency manager reported that flooding from Crooked Creek, continued in to Friday afternoon, June 23rd.

Thunderstorm Wind, Washington

When
June 23, 2:11 PM EST
Where
Washington County, 0.87 mi NE of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.190, -80.240

Member of social media reported trees down.

Flash Flood, Washington

When
June 23, 2:14 PM EST to 9:00 PM EST
Where
Washington County, 0.83 mi N of Budaville to 1.1 mi NNE of Vienna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.182, -80.469

Trained spotter reported that Dutch Fork Creek was out of it's banks and flooding a roadway.

Thunderstorm Wind, Washington

When
June 23, 2:15 PM EST
Where
Washington County, 1.26 mi WNW of Harts Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
40.130, -80.220

National Weather Service survey team reported large branches down on Craft Road.

Thunderstorm Wind, Washington

When
June 23, 2:20 PM EST
Where
Washington County, 0.53 mi W of South Strabane
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.150, -80.180

Emergency manager reported multiple trees down and structural collapse in Amwell Township.

Tornado, Washington

When
June 23, 2:21 PM EST to 2:23 PM EST
Where
Washington County, 1.66 mi N of Lone Pine to 2.15 mi SSW of Eighty Four Arpt
Rating
EF1
Path length
2.97 mi
Path width
250 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
40.104, -80.171

The National Weather Service survey team confirmed a tornado near Lone Pine in Washington County, western Pennsylvania on June 23 2017. Damage was first encountered near Potato Run Road and Friends Road,where a swath of tree blowdown was noted. Large limbs were snapped, and hardwood trees were snapped or uprooted in this area. The swath continued uphill along Friends Road. Well-built structures did not seem to suffer direct wind damage at this point of the path, which narrowed and weakened upon surmounting the hill along Friends Road. The circulation then widened and intensified as it crossed Chestnut Ridge Road. Considerable damage to trees and structures was evaluated near Brush Run Road and Frazee Road. In this area, large hardwood and softwood trunks were snapped, entire trees were stripped of their branches and shingles were removed from several homes. A detached garage suffered uplift of a portion of its roof, and a large, downwind-facing porch roof was removed from a home. Deck furniture was lofted and blown into properties several homes down |crosswind. The path continued east-southeastward across Sunedecker Road, |where trees were snapped or uprooted. Damage along the remainder of the path thereafter appeared limited to trees. The path in this area narrowed and exhibited damage consistent with weaker wind speed, until points near Daniels Run Road and Robinson Road. At that location, the track became less coherent, consistent with radar imagery showing a surge of outflow, thus suggesting the end of the tornadic phase of the storm. Damage at the beginning of the track was consistent with wind speed of around 90 mph, so the tornado has been rated EF1 on the Enhanced Fujita Scale.

Thunderstorm Wind, Westmoreland

When
June 23, 2:38 PM EST
Where
Westmoreland County, 1.26 mi WSW of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.240, -79.700

State official reported trees down.

Thunderstorm Wind, Washington

When
June 23, 2:44 PM EST
Where
Washington County, 0.53 mi E of Monongahela
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.200, -79.920

Trained spotter reported trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 2:47 PM EST
Where
Westmoreland County, 0.53 mi W of Sweeneys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.170, -79.810

Local 911 reported several trees down.

Thunderstorm Wind, Fayette

When
June 23, 2:51 PM EST
Where
Fayette County, 1.06 mi E of Whitsett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.100, -79.750

State official reported trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 2:51 PM EST
Where
Westmoreland County, 1.48 mi NNE of Eureka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.150, -79.720

State official reported several trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 2:51 PM EST
Where
Westmoreland County, 1.26 mi WNW of Ruffsdale Arpk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.190, -79.650

State official reported several trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 2:56 PM EST
Where
Westmoreland County, 0.69 mi N of Ruffsdale Arpk
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.190, -79.630

State official reported five trees down in Hempfiled Township.

Thunderstorm Wind, Fayette

When
June 23, 2:58 PM EST
Where
Fayette County, 2.73 mi ESE of Layton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.090, -79.670

State official reported several trees down.

Flash Flood, Allegheny

When
June 23, 2:58 PM EST to 5:00 PM EST
Where
Allegheny County, 1.93 mi E of Dormont to 1.99 mi E of Dormont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.401, -79.993

Trained spotter reported Nobles Lane and State Route 51 had high water.

Thunderstorm Wind, Westmoreland

When
June 23, 3:03 PM EST
Where
Westmoreland County, 0.53 mi E of Scottdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.100, -79.590

State official reported several trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 3:04 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.150, -79.540

State official reported several trees down.

Thunderstorm Wind, Fayette

When
June 23, 3:14 PM EST
Where
Fayette County, 0.53 mi E of Masontown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.850, -79.910

Amateur radio operator reported trees down.

Thunderstorm Wind, Fayette

When
June 23, 3:14 PM EST
Where
Fayette County, 1.38 mi S of Braznell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.000, -79.870

State official reported several trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 3:22 PM EST
Where
Westmoreland County, 1.38 mi N of Rector
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.220, -79.230

State official reported trees down.

Thunderstorm Wind, Westmoreland

When
June 23, 3:35 PM EST
Where
Westmoreland County, 2.52 mi ENE of Rodney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.170, -79.380

The public reported trees down.

Flash Flood, Washington

When
June 23, 3:35 PM EST to 9:30 PM EST
Where
Washington County, 0.59 mi NNE of Gabby Hgts to 0.8 mi ESE of Lincoln Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.158, -80.266

State official reported that five vehicles were submerged due to high water.

Flash Flood, Westmoreland

When
June 23, 3:50 PM EST to 6:50 PM EST
Where
Westmoreland County, 0.47 mi ENE of Rodney to 0.22 mi N of Rodney
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.154, -79.413

Person on social media reported that Snake Hill was flooding from Kecksburg to Acme.

Flash Flood, Allegheny

When
June 23, 3:50 PM EST to 5:00 PM EST
Where
Allegheny County, 0.53 mi E of Dravosburg to 0.31 mi W of Port Vue
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.350, -79.890

State official reported that the ramp to Dravosburg from Route 837 was flooded.

Flood, Westmoreland

When
June 23, 4:02 PM EST to 7:02 PM EST
Where
Westmoreland County, 2 mi WSW of Seward to 0.53 mi NW of Seward
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.407, -79.064

Local 911 reported flooding on Route 711 in Seward.

Flash Flood, Westmoreland

When
June 23, 4:03 PM EST to 11:00 PM EST
Where
Westmoreland County, 3.13 mi NNW of Keffer to 0.45 mi NNE of Keffer
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.223, -79.350

State official reported that Bethel Church Road flooded.

Flash Flood, Westmoreland

When
June 23, 4:04 PM EST to 11:00 PM EST
Where
Westmoreland County, 4.82 mi SSE of Scottdale to 4.5 mi S of Hawkeye
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.032, -79.577

State official reported that Mountainview Drive was flooded. In addition, Jacobs creek in town was out of it's banks and flooding Homestead Ave.

Flash Flood, Westmoreland

When
June 23, 4:05 PM EST to 11:00 PM EST
Where
Westmoreland County, 1.4 mi SE of Greenwald to 1.67 mi ESE of Greenwald
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.358, -79.429

State official reported that McChesney Road was flooded.

Flash Flood, Westmoreland

When
June 23, 4:08 PM EST to 11:00 PM EST
Where
Westmoreland County, 1.07 mi WNW of Rector to 0.38 mi NE of Keffer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.207, -79.248

County 911 reported several roads closed in Ligonier including Route 711, Route 30 at the intersection with Route 381, McDowell Road, and Brailer Drive.

Flash Flood, Westmoreland

When
June 23, 4:12 PM EST to 11:00 PM EST
Where
Westmoreland County, 1.14 mi NE of Bridgeport to 1.36 mi ESE of Mt Pleasant
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.143, -79.516

County 911 reported that West Main Street, Liberty Street, and North Geary Street are flooded. Also, there is some residential flooding.

Thunderstorm Wind, Greene

When
June 23, 4:14 PM EST
Where
Greene County, 0.87 mi NW of Buzz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.790, -80.340

State official reported several trees down.

Thunderstorm Wind, Greene

When
June 23, 4:18 PM EST
Where
Greene County, 0.53 mi W of Kuhntown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.770, -80.290

State official reported several trees down.

Thunderstorm Wind, Greene

When
June 23, 4:24 PM EST
Where
Greene County, 0.87 mi NE of Brock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.760, -80.170

State official reported several trees down.

Flash Flood, Indiana

When
June 23, 4:30 PM EST to 6:45 PM EST
Where
Indiana County, 1.03 mi S of Shado Wood Vlg to 2.38 mi NNE of Claypoole Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
40.605, -79.198

The public reported several roads closed due to heavy rain in Indiana.

Flash Flood, Westmoreland

When
June 23, 4:37 PM EST to 11:00 PM EST
Where
Westmoreland County, 1.19 mi S of Waterford to 0.44 mi SW of Waterford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.233, -79.166

County 911 reported that Nature Run Road and Griffith Road are flooded.

Thunderstorm Wind, Fayette

When
June 23, 4:45 PM EST
Where
Fayette County, 0.69 mi N of Vances Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.960, -79.750

State official reported several trees down.

Flash Flood, Westmoreland

When
June 23, 4:50 PM EST to 6:50 PM EST
Where
Westmoreland County, 0.87 mi NE of Newtonsburg to 0.55 mi NE of White Vly
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.440, -79.660

State official reported that William Penn Highway was flooded.

Flash Flood, Greene

When
June 23, 4:50 PM EST to 11:00 PM EST
Where
Greene County, 1.06 mi E of Jefferson to 5 mi NNW of Fairdale
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.930, -80.050

State official reported roads closed in and around Fairdale due to high water.

Flash Flood, Westmoreland

When
June 23, 5:44 PM EST to 11:00 PM EST
Where
Westmoreland County, 2.5 mi W of Rector to 2.2 mi NE of Keffer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.207, -79.276

County 911 reported multiple swift water rescues ongoing on Jefferson School Road.

Flash Flood, Fayette

When
June 23, 5:45 PM EST to 11:00 PM EST
Where
Fayette County, 1.25 mi E of Hopwood to 0.6 mi WSW of Jumonville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.867, -79.697

Social media reported that the National Pike Road was under water.

Flash Flood, Fayette

When
June 23, 6:25 PM EST to 11:00 PM EST
Where
Fayette County, 0.44 mi WNW of North Herbert to 0.4 mi NW of North Herbert
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.953, -79.858

Amateur radio reported homes flooded on Filbert Orient Road. Boats are being sent to evacuate resident.

Flash Flood, Greene

When
June 23, 6:32 PM EST to 11:00 PM EST
Where
Greene County, 0.53 mi W of Morrisville to 1.01 mi NW of Rogersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.900, -80.190

State official reported three feet of water on Oak Forest Road. Also, a construction trailer at West Greene High School was washed down the creek and under a railroad tressel.

Flash Flood, Westmoreland

When
June 23, 8:00 PM EST to June 24, 9:30 PM EST
Where
Westmoreland County, 1.94 mi S of Buttermilk Falls to 1.91 mi S of Buttermilk Falls
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.242, -79.278

Local newspaper reported that Four Mile Run was out of it's banks, prompting evacuations of homes along Goldenrod Lane and Giesey Road.

Flash Flood, Westmoreland

When
June 23, 8:33 PM EST to 11:00 PM EST
Where
Westmoreland County, 0.67 mi SSW of Latrobe to 0.38 mi SSE of Cooperstown
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.291, -79.383

State official reported that Route 982 at Mission Road was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711968, 711867, 711960, 711868, 711869, 711900, 711870, 711872, 711871, 711873, 711874, 711875, 711876, 711877, 711956, 711878, 711879, 711880, 711881, 711882, 711883, 711961, 711928, 711957, 711955, 711948, 711941, 711952, 711917, 711946, 711884, 711885, 711886, 711958, 711918, 711887, 711953, 711975, 711919, 711971, and more.